Hail, Franklin
- When
- May 20, 3:25 PM EST
- Where
- Franklin County, 1.38 mi N of West Fletcher
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.720, -72.950
Quarter size hail reported near Fletcher.
An upper level area of low pressure moved across northern Vermont and created enough instability for scattered thunderstorms on May 20th. One thunderstorm produced an isolated report of one inch diameter hail in Fletcher.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An upper level area of low pressure moved across northern Vermont and created enough instability for scattered thunderstorms on May 20th. One thunderstorm produced an isolated report of one inch diameter hail in Fletcher.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 20, 3:04 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 404 PM EDT FRI MAY 20 2011 .SYNOPSIS... LOW PRESSURE WHICH HAS AFFECTED THE NORTH COUNTRY OVER THE PAST SEVERAL DAYS...WILL FINALLY MOVE OFFSHORE AND AWAY FROM THE REGION LATER THIS WEEKEND AS HIGH PRESSURE BUILDS OVER THE AREA FOR SUNDAY. A WARM UP IS EXPECTED GOING INTO NEXT WEEK WITH HIGH PRESSURE OFFSHORE...BUT PRECIPITATION WILL RETURN AS WELL WITH A FRONTAL BOUNDARY MOVING OVER THE AREA. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... AS OF 327 PM EDT FRIDAY...SCT RW/TRW ACROSS THE CWA THIS AFTERNOON AS CIRCULATION AROUND UPPER LOW CONTINUES TO BRING MOISTURE/ PRECIP WESTWARD OFF THE ATLANTIC. DUE TO LACK OF FLOW TO MV STORMS...DRIFTING OCCURRING AND RESULTING IN LCL SPOTS RECEIVING VERY HEAVY DOWNPOURS. AS EVENING PROGRESSES WITH LOSS OF DAYTIME HEATING...DO EXPECT TRW TO DROP TO ONLY SCT RW THRU THE OVERNGT AS REGION STILL UNDER UPPER LOW INFLUENCE. WITH AIRMASS LGT/VAR AND RAINFALL FOR MOST AREAS... HAVE PUT IN MENTION OF FG FOR ALL AREAS. ALSO WILL BE KEEPING TEMPS CLOSE TO LAST NGT LOWS DUE TO PERSISTENCE WITH CONDITIONS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... AS OF 327 PM EDT FRIDAY...SCT RW CONTINUE INTO SATURDAY MORNING AS UPPER LOW FINALLY BEGINS TO PUSH OFF THE NEW ENG COAST. EVEN WITH THE SHIFT EASTWARD...DO EXPECT OUTER CIRCULATION BAND TO AFFECT THE NORTH COUNTRY DURING THE DAY...MAINLY WITH LGT RW ACTIVITY. BY THE AFTERNOON THOUGH...WITH BREAKS IN CLD COVER...SOME TRW WILL DEVELOP AND MAINLY AFFECT AREAS OF VT. LOCALIZED DOWNPOURS AGAIN WILL BE MAJOR CONCERN WITH ANY OF THESE STORMS WITH PRECIP WATER AT NEAR AN INCH TO 1.25. HIGHS FOR TOMORROWW CLOSE TO GUIDANCE BUT HAVE SHIFTED A BIT BLW WITH CLDS/RW EXPECTED AS WITH GOING INTO TNGT...BY 00Z SUN WITH LOSS OF DAYTIME HEATING...SCT RW WILL REMAIN W/ AREAS OF FG DEVELOPING LAST INTO THE OVERNGT HRS. SKIES GOING FROM MCLDY TO PCLDY WITH RIDGE BUILDING IN TOWARDS MORNING. OVERNGT LOWS WILL BE A BIT COOLER THAN TNGT LOWS DUE TO CLRING EXPECTED. && .LONG TERM /SUNDAY THROUGH FRIDAY/... AS OF 353 PM EDT FRIDAY...ACTIVE WEATHER PATTERN EXPECTED THROUGHOUT MUCH OF THE EXTENDED FORECAST PERIOD...WITH THREAT OF SEVERE WEATHER TUESDAY FOLLOWED BY POSSIBLE PERIODS OF MODERATE TO LOCALLY HEAVY RAINFALL MID-LATE WEEK. LOOKING FOR ONE DRY DAY SUNDAY AS MOBILE UPR RIDGE BRIEFLY BUILDS ACROSS NEW YORK AND NORTHERN NEW ENGLAND. HAVE FAVORED 12Z NAM...WHICH IS SLOWER WITH APPROACHING WARM FRONT AND BREAKDOWN OF UPR RIDGE DURING SUNDAY NIGHT. GFS WOULD SUGGEST INCREASING CHANCES FOR RAIN SUNDAY AFTERNOON...BUT CURRENT FORECAST REFLECTS MOST OF THE RAIN WITH APPROACHING WARM FRONT/850-700MB WARM ADVECTION SUNDAY NIGHT. HAVE INDICATED POPS 60-70 PERCENT. WILL ALSO SEE INCREASING SOUTH WINDS LATE SUNDAY AND THRU SUNDAY NIGHT. WITH CHANNELING IN THE CHAMPLAIN VALLEY...MAY SEE SOUTH WINDS 15-25 MPH WITH GUSTS TO 35 MPH POSSIBLE AT TIMES. THE NORTH COUNTRY WILL BE IN THE WARM SECTOR ON MONDAY WITH 850MB TEMPERATURES +14C TO +15C. WITH DEEP LAYER SW FLOW...ANTICIPATE SFC TEMPS INTO THE LOW 80S FOR MOST SECTIONS ON MONDAY. SKIES SHOULD BECOME PARTLY TO MOSTLY SUNNY...BUT CAN/T RULE OUT A FEW AFTERNOON SHOWERS OR THUNDERSTORMS. BETTER THREAT FOR TSTM ACTIVITY ARRIVES ON TUESDAY WITH BOTH 12Z ECMWF AND 12Z GFS SHOWING A STRONG SFC FRONT APPROACHING THE ST. LAWRENCE VALLEY. GFS TIMING LATER IN THE DAY WOULD BE MOST FAVORABLE FOR MODERATE BUILDUP OF INSTABILITY PRIOR TO ARRIVAL OF FRONTAL BNDRY. WITH SFC TEMPS IN THE LOW-MID 80S AND SFC-6KM SHEAR OF 40-50 KTS ON 12Z GFS...ORGANIZED CONVECTIVE STORMS WITH DAMAGING WINDS AND LARGE HAIL WOULD BE POSSIBLE. WE/LL CONTINUE TO MONITOR THIS POTENTIAL. THEREAFTER...CONCERN IS THAT FRONTAL ZONE DOESN/T COMPLETELY CLEAR THE NORTH COUNTRY TO THE EAST FOR WED-FRI. BOTH 12Z ECMWF AND 12Z GFS INDICATE A DEEPENING POSITIVE TILT 500MB TROUGH ACROSS THE GREAT LAKES SWD INTO THE OH/MS RIVER VALLEYS WITH DEEP SW FLOW PARALLEL TO REMNANT FRONTAL BOUNDARY ACROSS NEW ENGLAND. THIS WOULD SUGGEST SLOW/QUASI-STATIONARY BOUNDARY MOTION. AS THE UPPER TROUGH SHEARS NORTHEASTWARD...CONCERN WOULD BE FOR PERIODS OF HEAVY SHOWERS OR POSSIBLE THUNDERSTORMS ACROSS THE NORTH COUNTRY. TOO EARLY FOR DETAILS...BUT GIVEN ANTECEDENT WET CONDITIONS...ANY POTENTIAL FOR HEAVY RAIN WILL BE CAREFULLY MONITORED FOR THE WED-FRI PERIOD. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... THROUGH 18Z SATURDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THRU EARLY THIS EVENING...BRIEFLY AFFECTING THE NORTH COUNTRY TAF SITES THRU 00Z...WITH THE EXCEPTION OF KMSS. UPPER LOW CENTERED NEAR NORTHERN NJ IS CONTRIBUTING TO COLD POOL ALOFT AND DAYTIME HEATING HAS RESULTED IN SUFFICIENT INSTABILITY TO SUPPORT CONVECTIVE ACTIVITY WITH TOPS TO 30-35 KFT THRU 00Z. STORMS DIMINISH IN COVERAGE AND INTENSITY OVERNIGHT AS BOUNDARY LAYER COOLS. BRIEF HEAVY RAINFALL IS EXPECTED WITH THE CONVECTIVE STORMS...AND WILL RESULT IN BRIEF IFR CONDITIONS FOR THE TAF SITES. ACROSS THE ST. LAWRENCE VALLEY...IT APPEARS LOW CLOUDS AND PATCHY FOG WILL GENERALLY PRECLUDE THUNDERSTORM DEVELOPMENT...BUT CONTINUED CEILINGS AROUND 1 KFT ARE POSSIBLE AT KMSS THIS AFTN. WEAK FRONTAL BOUNDARY SAGS SOUTHWARD ACROSS THE NORTH COUNTRY OVERNIGHT...CAUSING A WEAK N-NW WIND SHIFT. OTHERWISE...RAIN/SATURATED CONDITIONS WILL RESULT IN PATCHY FOG...MAINLY AFTER 04Z. FRONTAL CONVERGENCE MAY ALSO RESULT IN A FEW RAIN SHOWERS OVERNIGHT...BUT DIFFICULT TO DETERMINE DIRECT IMPACT TO ANY OF THE TAF SITES. UPR LOW SHIFTS SOUTHEAST OF NEW ENGLAND DURING THE DAY SATURDAY...BUT WEAK FRONTAL ZONE AND CONTINUED COOL AIR ALOFT WILL RESULT IN ADDITIONAL TOWERING CU AND DEVELOPING SHOWERS AND TSTMS TOWARD 18Z SATURDAY. IT APPEARS THE BULK OF THE CONVECTIVE ACTIVITY DURING THE DAY SATURDAY WILL TAKE PLACE ACROSS CENTRAL AND EASTERN VT. OUTLOOK 18Z SATURDAY THROUGH TUESDAY... ISOLD TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON...WITH THE GREATEST COVERAGE OF STORMS ACROSS CENTRAL AND EASTERN VERMONT. THIS CONVECTIVE ACTIVITY WILL RESULT IN BRIEF MVFR/IFR CONDITIONS AT THE VERMONT TAF SITES...BUT WE SHOULD OTHERWISE SEE VFR CONDITIONS WITH LIGHT N-NE WINDS. CONVECTION DIMINISHES EARLY SATURDAY NIGHT FOLLOWED BY DRY CONDITIONS SATURDAY NIGHT AND SUNDAY. MAY SEE PATCHY FOG DEVELOP AT MPV/SLK LATE SATURDAY NIGHT. WARM FRONT APPROACHING FROM THE SOUTHWEST BRINGS A PERIOD OF RAIN TO THE NORTH COUNTRY DURING SUNDAY NIGHT. MODERATE SOUTH WINDS 15-25 MPH ARE POSSIBLE AT BTV/PBG DURING SUNDAY NIGHT INTO MONDAY AS WARM FRONT LIFTS TO THE NORTH. ADDITIONAL ROUND OF SHOWERS AND THUNDERSTORMS - SOME POSSIBLY STRONG - ARE FORECAST DURING THE AFTERNOON TUESDAY AS A COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST. && .MARINE... AS OF 357 PM EDT FRIDAY...LAKE CHAMPLAIN LEVELS CONTINUE TO HOLD STEADY NEAR 102.6 FEET AT ALL GAGES THIS AFTERNOON...WITH A VERY SLOW RECESSION FORECAST OVER THE NEXT FEW DAYS. ALTHOUGH WE DO EXPECT SCATTERED SHOWERS AND A FEW THUNDERSTORMS TODAY THROUGH SATURDAY...BASIN AVERAGE RAINFALL AMOUNTS WILL GENERALLY BE LOW ENOUGH TO HAVE LITTLE IMPACT ON THE LAKE LEVELS. IN ADDITION...WINDS OVER THE NEXT 2 DAYS WILL BE LIGHT (GENERALLY LESS THAN 10 KNOTS) WITH LITTLE WAVE OR SEICHE IMPACTS EXPECTED. SOME GROWING CONCERNS GOING INTO SUNDAY NIGHT AND NEXT WEEK AS A FRONTAL BOUNDARY LOOKS TO STALL OVER THE REGION BRINGING OCCASIONAL BOUTS OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL EXISTS FOR STRONGER SOUTHERLY WINDS THROUGH THE WEEK AS WELL...ESPECIALLY MONDAY AFTERNOON WHERE WE MAY SEE WINDS APPROACHING 20 KTS...WHICH WOULD RESULT IN SOME WAVE ACTION. FOR BOATERS...MANY HAZARDS SUCH AS BREAKWATER AND OTHER ROCKS OR OBSTRUCTIONS TO NAVIGATION MAY BE OBSCURED BY THE HIGH WATER LEVELS ON THE LAKE. IN ADDITION...HIGH FLOW FROM RIVERS OVER THE LAST MONTH HAS DELIVERED PLENTY OF DEBRIS INTO THE LAKE...ESPECIALLY NEAR RIVER MOUTHS. LASTLY...THE NEAR-SHORE LAKE TEMPERATURES HAVE ONLY WARMED INTO THE LOWER 40S...WHICH COULD LEAD TO POTENTIAL HYPOTHERMIC CONDITIONS ONE WERE TO FALL INTO THE WATER. DUE TO THE ABOVE FACTORS...RECREATIONAL BOATING IS DISCOURAGED AT THIS TIME. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...JN NEAR TERM...JN SHORT TERM...JN LONG TERM...BANACOS AVIATION...BANACOS MARINE...BTV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 401 PM EDT FRI MAY 20 2011 NYZ026>031-034-035-087-VTZ001>012-016>019-212015- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 401 PM EDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON THROUGH THIS EVENING WILL PRODUCE LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE HEAVY RAINFALL WILL RESULT IN LOCALIZED AREAS OF FLASH FLOODING. REFER TO FLOOD STATEMENTS AND WARNINGS FROM NWS BURLINGTON FOR FURTHER DETAILS ON THIS EVOLVING HEAVY RAIN SITUATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. BANACOS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
156 PM EDT FRI MAY 20 2011
VTZ002-005-006-016-017-201900-
EASTERN CHITTENDEN VT-EASTERN FRANKLIN VT-LAMOILLE VT-
WESTERN CHITTENDEN VT-WESTERN FRANKLIN VT-
156 PM EDT FRI MAY 20 2011
...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHERN
CHITTENDEN...SOUTHERN FRANKLIN AND WESTERN LAMOILLE COUNTIES...
AT 147 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WESTFORD...
MOVING NORTHWEST AT 5 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RADAR ESTIMATES
SUGGEST 1 TO 2 INCHES OF RAIN HAVE ALREADY FALLEN WITH THIS
THUNDERSTORM SOUTH OF WESTFORD.
THIS STORM WILL BE NEAR WESTFORD AROUND 200 PM...FAIRFAX AROUND 215
PM...WEST MILTON AROUND 230 PM...EAST GEORGIA AROUND 245 PM AND
GEORGIA CENTER AROUND 300 PM.
LAT...LON 4458 7322 4473 7322 4485 7295 4459 7283
4450 7306
BANACOSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 254 PM EDT FRI MAY 20 2011 NYZ034-035-VTZ009-018-201945- EASTERN ADDISON VT-EASTERN ESSEX NY-WESTERN ADDISON VT- WESTERN ESSEX NY- 254 PM EDT FRI MAY 20 2011 ...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ADDISON AND ESSEX COUNTIES THROUGH 4 PM... AT 248 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW HAVEN... MOVING WEST AT 10 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. DANGEROUS CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED. THIS STORM WILL BE NEAR NORTH FERRISBURGH AROUND 300 PM...WALTHAM AROUND 315 PM...VERGENNES AROUND 330 PM AND PANTON AROUND 345 PM. IF THREATENING WEATHER APPROACHES YOUR LOCATION...SEEK SHELTER INDOORS. LAT...LON 4398 7347 4424 7354 4428 7307 4410 7301 BANACOS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
302 PM EDT FRI MAY 20 2011
VTZ006>008-202000-
CALEDONIA VT-LAMOILLE VT-WASHINGTON VT-
302 PM EDT FRI MAY 20 2011
...A STRONG THUNDERSTORM PRODUCING LOCALLY HEAVY RAIN WILL AFFECT
WESTERN CALEDONIA...LAMOILLE AND WASHINGTON COUNTIES THROUGH 4 PM...
AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CABOT...MOVING
WEST AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. DANGEROUS CLOUD TO
GROUND LIGHTNING CAN ALSO BE EXPECTED.
THIS STORM WILL BE NEAR KENTS CORNER AROUND 315 PM...ELMORE AROUND
330 PM...MOUNT WORCESTER AROUND 345 PM AND STOWE AROUND 400 PM.
IF THREATENING WEATHER APPROACHES YOUR LOCATION...SEEK SHELTER
INDOORS.
LAT...LON 4451 7223 4434 7231 4442 7283 4445 7281
4446 7284 4449 7282 4450 7281 4451 7281
4468 7273
BANACOSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
413 PM EDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM FLASH FLOOD 5 N BRISTOL 44.21N 73.08W
05/20/2011 ADDISON VT NWS EMPLOYEE
SILVER STREET-4 SPOTS COVERED WITH WATER. SOME SPOTS
ARE IMPASSABLE
&&
EVENT NUMBER BTV1100044
MABThe Burlington radar (KCXX), 29 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
1 hail. Local standard time, as filed.
Quarter size hail reported near Fletcher.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309425.